Alert archive / Pennsylvania / Flash Flood Warnings in 2002

Flash Flood Warning 5, NWS Pittsburgh, PA

April 15, 2002Clarion County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Apr 15, 2002, 8:25 PM EDT for Clarion County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 15, 2002, 8:25 PM EDT (00:25 UTC)
Expired
Apr 15, 2002, 11:30 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Clarion County, PA

The radar

The Pittsburgh radar (KPBZ), 99 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2002-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 906 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2002-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
906 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1575 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.3
Supercell composite
10.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 160025
FFWPBZ
PAC031-160330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
824 PM EDT MON APR 15 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLARION COUNTY IN PENNSYLVANIA

* UNTIL 1130 PM EDT

* AT 824 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED 2 TO 2.5  
  INCHES OF RAIN HAS FALLEN OVER THE SOUTHWEST CORNER OF CLARION     
  COUNTY IN THE PAST 2 HOURS. ADDITIONAL HEAVY RAIN WILL BE MOVING   
  THROUGH THE COUNTY UNTIL 9PM OR 915PM. 

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Apr 15, 5:12 PM EDT, 3 hours 13 minutes earlier.

Area forecast discussion, Apr 15, 5:12 PM EDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
512 PM EDT MON APR 15 2002

QUICK ZONE UPDATE FOR A CHANCE OF THUNDERSTORMS IN MERCER AND VENANGO
COUNTIES IN THE NORTHWEST. A FEW THUNDERSTORMS HAVE FORMED ON THE
LAKE BREEZE BOUNDARY AND MAY MOVE EAST INTO MERCER AND VENANGO
BEFORE DISSIPATING.

.PBZ...
MD...NONE.
OH...FLOOD WARNING FOR MONDAY NIGHT FOR ZONE OHC031.

PA...NONE.
WV...NONE.

RSD

In the hours before

Special weather statement, Apr 15, 6:14 PM EDT, 2 hours 11 minutes before
PAZ007>009-013>016-022-023-160200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
614 PM EDT MON APR 15 2002

TORNADO WATCH IN EFFECT UNTIL 1000 PM EDT MONDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ARMSTRONG       BUTLER          CLARION         FOREST
  INDIANA         JEFFERSON       LAWRENCE        MERCER
  VENANGO

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 8:16 PM EDTFlash Flood WarningPBZJefferson3 hr
Apr 15, 8:20 PM EDTSevere Thunderstorm WarningPBZArmstrong40 min
Apr 15, 8:28 PM EDTSevere Thunderstorm WarningPBZClarion47 min
Apr 15, 8:45 PM EDTSevere Thunderstorm WarningPBZIndiana45 min
Apr 15, 9:50 PM EDTFlash Flood WarningPBZIndiana3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.